Alert archive / Puerto Rico / Small Craft Advisories in 2024

Small Craft Advisory 27, NWS JSJ

September 2, 2024

NWS JSJ issued this small craft advisory at Sep 2, 2024, 3:56 PM CDT. It took effect at Sep 2, 2024, 5:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2024, 3:56 PM CDT (20:56 UTC)
In effect from
Sep 2, 2024, 5:00 PM CDT
Expired
Sep 3, 2024, 5:00 AM CDT
In force
12 hr
Issued by
NWS JSJ

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Sep 2, 10:58 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 2, 10:58 AM CDT, 4 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1158 AM AST Mon Sep 2 2024

.UPDATE...Strong showers and thunderstorms with gusty winds developed
after 8 AM AST and left as much as an inch and one quarter of
rainfall along the northern coast of Puerto Rico as far west as
Arecibo. San Juan reported one third inch. There were also reports
of localized power outages due to the thunderstorms. Most of the
island is now receiving late summer sunshine and this will fuel
additional showers and thunderstorms and excessive heat. Therefore
a short heat advisory has been issued for most low elevations
areas. Some stations have exceeded heat indices of 108 degrees
already including Ponce that briefly hit 122 degrees, Lajas and
Guanica with 113 degrees, Fredericksted and Cotton Valley in Saint
Croix with 108 degrees. Fajardo also briefly hit 110 degrees,
Aguadilla 111 degrees and Caguas with 108 degrees.

Some thunderstorms have already begun firing off over the western
end of the Cordillera Central and the southwest coast as well as
downstream from El Yunque over Vega Alta and Vega Baja for a
second round. Showers and thunderstorms are expected to affect
most of Puerto Rico with showers in the U.S. Virgin Islands this
afternoon. This should also end the excessive heat. Showers and
thunderstorms will continue over some of the islands tonight as
well.

The GFS still suggests much drier air above the marine layer
beginning on Tuesday. Some strong thunderstorms will still
develop, but overall drier conditions may be expected.

&&

.AVIATION...
(12Z TAFs)

Areas of SHRA/+TSRA will bring mtn obscurations and
MVFR/IFR conds to PR. THe USVI should see VFR conds prevail except
for a few brief showers. Winds are easterly 10-15 knots with
gusts of 20-30 kts in sea breezes and near TSRA. Conds will
improve aft 03/00Z, but winds will remain a little stronger than
usual overnight, becoming 8-12 kts and SHRA/TSRA activity will
continue over the local waters and ern PR.

&&

.PREV DISCUSSION... /issued 502 AM AST Mon Sep 2 2024/

SYNOPSIS...

Unstable weather conditions are expected today across the islands
due to the arrival of a tropical wave. Heavy showers and
thunderstorms are anticipated with this wave, resulting in
localized flooding and mudslides across the higher elevations due
to saturated soils. After the wave passage, trailing moisture
will result in afternoon showers ans isolated thunderstorms across
the interior and western Puerto Rico each day. Hot and warm
temperatures will continue for the next several days.

SHORT TERM...Today through Wednesday...

The leading edge of an approaching tropical wave favored the
formation of showers and thunderstorms across the local waters
overnight, and some of them moved inland mainly across the north,
east, and southeast coast of PR and the USVI. Ponding of water in
roads and poorly drained areas was observed due to occasional
moderate to locally heavy rain. Low temperatures ranged from the mid-
70s to low-80s along the coastal areas to the upper 60s to low-70s
along mountains and valleys. The winds were mainly from the east at
5 to 10 mph.

We anticipate a wet and unstable weather pattern across the islands
today and tomorrow due to the arrival of a tropical wave. This wave
will result in occasional showers and thunderstorms. Under this
weather pattern, residents and visitors can expect an elevated
chance to observe flooding due to periods of heavy rain due to
isolated scattered thunderstorms. This morning, the activity will
move from the regional waters into the USVI and the northeast,
north, east, and southeast PR, spreading then into the rest of
mainland PR by the afternoon. Additionally, the available moisture
combined with the diurnal heating will result in muggy, unpleasant
temperatures across the areas where showers do not form or move on.

On Tuesday, winds will become more east-southeast, pooling
additional moisture into the islands and extending the unsettled
weather pattern. The trailing moisture of Tuesday's tropical wave
exiting the region may drive Wednesday's weather forecast. This will
result in passing showers across the local waters, moving inland at
times, followed by strong afternoon convection mainly north and west
of the Cordillera Central in Puerto Rico and downwind from the US
Virgin Islands.

LONG TERM...Thursday through Sunday...

An upper-level trough in the proximity of the northeastern Caribbean
is expected to enhance unstable conditions across the region for the
first half of the long-term period. Patches of moisture embedded
with the trade winds are forecast to reach the local area from
Thursday into Saturday. This moisture in combination with local
effects and daytime heating, will help to produce heavy showers and
isolated thunderstorms across the interior and western portions of
Puerto Rico every afternoon. Then, during the overnight into the
morning hours shallow moisture will produce light passing showers
across the U.S. Virgin Islands and eastern Puerto Rico. Winds will
be from the east, and becoming from the southeast on Friday through
the rest of the period.

By the weekend, a similar weather pattern is expected with showers
and afternoon thunderstorms over western Puerto Rico and likely
downwind of el Yunque, producing the San Juan streamer each day.
With the expected activity, minor flooding is possible and saturated
soils could lead to mudslides in higher terrain. Hot conditions will
continue with elevated heat threat across the region. Maximum
temperatures could reach the upper 80s to low 90s along the coastal
and urban portions of the islands to the mid 80s in the higher
mountain elevations each day.

AVIATION...
(06Z TAFs)

Unsettled weather conditions due to an approaching tropical wave.
SHRA/TSRA will develop across the local flying area, and may impact
local terminals. Nmrs SHRA/TSRA are expected to dvlp ovr PR/USVI aft
02/14Z and may impact TJSJ/IST/ISX at that time sprdg wwd during the
day. Mtn obscurations will form along mainland PR from mid-morning
onward. TEMPOs are in place due to the possibility to observe MVFR
conds. Expect winds mainly from the E at 10 to 15 knots, with strong
gusty winds and sea breeze variations.

MARINE...

Moderate to locally fresh easterly winds will dominate over the next
few days. Isolated to scattered showers are expected across the local
waters, with isolated thunderstorms affecting the coastal waters of
western Puerto Rico each afternoon. Consequently, locally choppy
conditions for small craft are likely. The passage of a tropical
wave today could further deteriorate marine conditions by tonight
into Tuesday.

BEACH FORECAST...

The rip current risk will remain moderate for the north-facing
beaches of Puerto Rico, Culebra and eastern Saint Croix. Rip
current risk will increase by midweek as a strong tropical wave,
currently monitored by the National Hurricane Center, moves over
the Caribbean waters.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 3 PM AST this afternoon for PRZ001-003-005-
     007-008-010>013.

VI...Heat Advisory until 3 PM AST this afternoon for VIZ001-002.

AM...None.

&&

SHORT TERM/AVIATION/MARINE...WS
PUBLIC/UPPER AIR....MRR
Hazardous weather outlook, Sep 2, 11:14 AM CDT, 4 hours 42 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo...ACTUALIZADO
Servicio Nacional de Meteorología San Juan PR
1209 PM AST lunes 2 de septiembre de 2024

AMZ711>745-PRZ001>013-031615-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
1209 PM AST lunes 2 de septiembre de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Esta tarde y esta noche

.Rayos...Tormentas eléctricas numerosas posibles. Planee detener
toda la actividad al aire libre y moverse a refugios.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados. Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada. Impactos posibles en
algunos sistemas de salud y en industrias sensibles al calor.

.Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
los lugares más al sur del Caribe. Condiciones peligrosas para
embarcaciones pequeñas.

.Corrientes Marinas...Hay un riesgo moderado de corrientes marinas
amenazantes a la vida en la zona de olas particularmente en las
playas del norte y este de cara.

.DÍAS DOS A SIETE...martes a domingo

Hay un riesgo de tormentas eléctricas e inundaciones urbanas y de
riachuelos cada día. Un riesgo moderado de corrientes marinas
continuará a lo largo de la costa norte y este de Puerto Rico hasta
el fin de semana. Una onda tropical causará que las condciones
marinas se deterioren y podría promover una probabilidad elevada de
inundaciones y tormentas eléctricas a través de las islas el martes
y temprano el miércoles. La actividad de la tarde puede resultar en
tormentas eléctricas fuertes cada día durante la segunda mitad de la
semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

No será necesaria la activación de observadores.

AMZ716-726-VIZ001-002-031615-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
1209 PM AST lunes 2 de septiembre de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Esta tarde y esta noche
.Rayos...Tormentas eléctricas dispersas posibles. Planee detener
toda la actividad al aire libre y moverse a refugios.

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje.  Las inundaciones urbanas y de riachuelos son posibles.

.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada.  Impactos posibles
en algunos sistemas de salud y en industrias sensibles al calor.

.Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
los lugares más al sur del Caribe. Condiciones peligrosas para
embarcaciones pequeñas.

.Corrientes Marinas...Hay un riesgo moderado de corrientes marinas
amenazantes a la vida en la zona de olas particularmente en las
playas del norte y este de cara.

.DÍAS DOS A SIETE...martes a domingo

Hay un riesgo de tormentas eléctricas e inundaciones urbanas y de
riachuelos cada día. Un riesgo moderado de corrientes marinas
continuará a lo largo de las costas del norte y este hasta el fin de
semana. Una onda tropical causará que las condiciones marinas se
deterioren y podría promover una probabilidad elevada de
inundaciones y tormentas eléctricas a través de las islas el martes
y temprano el miércoles.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

No será necesaria la activación de observadores.

*** Este producto ha sido procesado automáticamente utilizando un
programa de traducción y puede contener omisiones y errores. El
Servicio Nacional de Meteorología no puede garantizar la precisión
del texto convertido. De haber alguna duda, el texto en inglés es
siempre la versión autorizada. ***

In the hours before

Special weather statement, Sep 2, 1:26 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service San Juan PR
226 PM AST Mon Sep 2 2024

PRZ009>011-021915-
Mayaguez and Vicinity PR-Western Interior PR-Southwest PR-
226 PM AST Mon Sep 2 2024

...A STRONG THUNDERSTORM WILL IMPACT MUNICIPALITIES OF WESTERN
PUERTO RICO THROUGH 315 PM AST...

At 225 PM AST, Doppler radar was tracking a strong thunderstorm
arounnd Mayaguez, moving west at 15 mph.

HAZARD...Wind gusts up to 40 mph. Small hail possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hormigueros, Las Marias, Mayaguez, Anasco, La Playa, Maricao, Stella,
and Espino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter andinside a building.

&&

LAT...LON 1827 6694 1810 6694 1810 6719 1813 6717
      1814 6719 1815 6718 1816 6718 1821 6715
      1822 6717 1828 6719 1830 6723 1834 6726
TIME...MOT...LOC 1825Z 092DEG 56KT 1819 6727

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ICP
Special weather statement, Sep 2, 1:32 PM CDT, 2 hours 24 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
226 PM AST lunes 2 de septiembre de 2024

Mayagez y Vecindad PR-Oeste Interior PR-Suroeste PR-
226 PM AST lunes 2 de septiembre de 2024

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DEL OESTE
DE PUERTO RICO HASTA LAS 315 PM AST...

A las 225 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte alrededor de Mayagez, movindose hacia el oeste a
15 mph.

PELIGRO...Rfagas de viento de hasta 40 mph. Granizo pequeo es
          posible.

FUENTE...Indicado por radar.

IMPACTO...Los vientos con rfagas podran derribar ramas de rboles
          y mover objetos no asegurados. Dao menor a vegetacin por
          granizo es posible.

Las localidades afectadas incluyen...
Hormigueros, Las Marias, Mayagez, Anasco, La Playa, Maricao,
Stella y Espino.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si se encuentra al aire libre, considere buscar refugio como
dentro de un edificio.

&&

TAMAO DE GRANIZO MXIMO...0.25 PULG
RFAGA DE VIENTO MXIMA...40 MPH

ICP
Local storm report, Sep 2, 2:34 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
334 PM AST Mon Sep 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Tstm Wnd Dmg     Cabo Rojo               18.09N 67.14W
09/02/2024                   Cabo Rojo          PR   Public

            Social media user reported a bent rod from a
            tarp, likely caused by a nearby strong
            thunderstorm in Ba. Monte Grande. The
            estimated wind gusts at the time were
            between 35-40 mph from a nearby weather
            station.

&&

CVB
Local storm report, Sep 2, 2:41 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
341 PM AST Mon Sep 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Flood            1 NW Mayaguez           18.22N 67.16W
09/02/2024                   Mayaguez           PR   Public

            A video shared on social media showed cars
            bypassing flooded lanes near Almacn
            Navideo.

&&

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:34 AM CDTSpecial Weather StatementJSJ26 min
Sep 2, 9:03 AM CDTSpecial Weather StatementJSJ27 min
Sep 2, 10:18 AM CDTHeat AdvisoryJSJ6 hr
Sep 2, 1:26 PM CDTSpecial Weather StatementJSJ49 min
Sep 2, 1:29 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 2, 2:18 PM CDTSpecial Marine WarningJSJ42 min
Sep 2, 2:48 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 2, 3:26 PM CDTFlash Flood Warning Considerable damage threatJSJ88 min
Sep 2, 3:31 PM CDTAreal Flood AdvisoryJSJ119 min
Sep 2, 4:00 PM CDTSpecial Weather StatementJSJ60 min

Nearby

Small Craft Advisories in Puerto Rico, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.